Texas, 2011

Wildfire in Texas, February 27 to 28, 2011

February 27 to 28, 2011 · NWS AMA · 1 event in 1 county or zone

The Hedley FM 203 and CR 28 Wildfire began three miles east northeast of Hedley Texas in Donley County around 1818 CST. The wildfire consumed an estimated five hundred and fifty acres and the wildfire was caused by arson.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Hedley FM 203 and CR 28 Wildfire began three miles east northeast of Hedley Texas in Donley County around 1818 CST. The wildfire consumed an estimated five hundred and fifty acres and the wildfire was caused by arson. There were no homes threatened, however five other structures were threatened but were saved. There were no reports of damage or injuries. The wildfire was contained around 0030 CST on February 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 27, 5:47 PM CST, 31 minutes earlier.

Area forecast discussion, Feb 27, 5:47 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CST SUN FEB 27 2011

.AVIATION...
SFC WINDS BEGINNING TO DROP IN MAGNITUDE...BUT WILL STILL GUST TO
NEAR OR ABOVE 30 KT THRU MUCH OF THE EVE.  POLAR COLD FRONT WILL
SHIFT SFC WINDS TO NWLY AND NLY...WITH WIND SHIFT REACHING
DHT...GUY...AND AMA AROUND 01Z...02Z...AND 05Z MON RESPECTIVELY.  NLY
SFC WINDS THEN EXPECTED TO DIMINISH BEFORE SUNRISE.  A FEW LOW CLOUDS
EXPECTED WITH FROPA...BUT DO NOT EXPECT MVFR OR IFR CIGS TO DEVELOP.
LIGHT SFC WINDS MON MRNG TREND TO SLY AROUND 15 KT BY MID AFTN BELOW
CLEAR SKY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 434 PM CST SUN FEB 27 2011/

..EXTREMELY CRITICAL FIRE WEATHER CONDITIONS...VERY WINDY...AND
DUSTY CONDITIONS EXPECTED THROUGH 8 PM...

DISCUSSION...
THE MAIN CONCERN IS THE ONGOING VERY HIGH IMPACT FIRE WEATHER AND
WIND EVENT.

LATEST MODELS WERE IN GOOD GENERAL AGREEMENT. USED A BLEND OF
GUIDANCE...STAYING CLOSE TO THE LATEST GFS/MAV/MEXMOS.

ONGOING PRODUCTS APPEAR TO BE IN GOOD SHAPE AT THIS TIME...SO DID NOT
ALTER.

AT 415 PM ACROSS THE PANHANDLES...VERY WINDY AND WARM CONDITIONS WERE
OCCURRING WITH SURFACE TEMPERATURES RANGING AROUND 60 NEAR THE NEW
MEXICO STATE LINE TO LOWER 80S NEAR WELLINGTON. SOUTHWEST WINDS WERE
GENERALLY 25 TO 45 MPH WITH GUSTS UP TO 65 MPH. BLOWING DUST WAS
REDUCING VISIBILITIES TO ONE MILE OR LESS AT TIMES MAINLY SOUTH OF A
VEGA TO PERRYTON LINE. A 991 MB SURFACE LOW WAS NEAR GUYMON.

THROUGH 8 PM...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS...VERY
WINDY...AND DUSTY CONDITIONS CAN BE EXPECTED. WINDS WILL SLOWLY
DIMINISH AND HUMIDITY LEVELS WILL INCREASE AFTER 6 PM . THE HIGHEST
WIND GUSTS MAY HAVE ALREADY OCCURRED. THERE IS A CHANCE THAT WINDS
MAY DIMINISH BELOW WARNING/ADVISORY CRITERIA AS EARLY AS 6 PM WITH
THE MAIN 500 MB JET PASSING SOUTH AND EAST OF THE AREA. IF THIS WERE
TO OCCUR...THE HIGH WIND WARNING AND WIND ADVISORY MAY BE CANCELLED
EARLY.

A COLD FRONT WILL MOVE THROUGH THE PANHANDLES BETWEEN 7 PM AND
MIDNIGHT...BRINGING A WIND SHIFT TO THE NORTH. STILL EXPECT WINDS
MAINLY IN THE 20 TO 30 MPH RANGE BEHIND THE FRONT AS FORECAST MODEL
SURFACE PRESSURE RISES ARE QUITE IMPRESSIVE...SO THINK THE WINDS
WILL BE SLOW TO DIMINISH.

KEPT A DRY FORECAST TONIGHT...THOUGH SOME MODELS INDICATED DEEPER
MOISTURE AND LIFT AS WELL AS LIGHT PRECIPITATION/QPF OVER THE NORTH
PANHANDLES. WITH SOME WEAK INSTABILITY WITH MUCAPE UP TO 300
J/KG...AN ISOLATED SHOWER OR THUNDERSTORM CANNOT COMPLETELY BE RULED
OUT...THOUGH CONFIDENCE REMAINS VERY LOW. SOME OF THIS DEEPER
MOISTURE MAY BE IN THE FORM OF LIGHT RAIN/SNOW NORTHEAST OF A BEAVER
TO PERRYTON LINE AFTER MIDNIGHT...BUT DID NOT MENTION WITH LOW
CONFIDENCE OF OCCURRENCE.

COLDER AIR WILL ARRIVE LATE TONIGHT BEHIND THE FRONT. WENT CLOSE TO MODEL
GUIDANCE LOWS MAINLY IN THE 20 TO 35 DEGREE RANGE.

MONDAY WILL BE MOSTLY SUNNY...COOLER...AND MUCH CALMER. HIGHS AROUND
60 SEEMED REASONABLE.

MONDAY NIGHT THROUGH THURSDAY NIGHT...DRY CONDITIONS ARE EXPECTED.
WARM AND BREEZY CONDITIONS CAN BE EXPECTED TUESDAY AND THURSDAY WITH
A SLIGHT BRIEF COOLDOWN IN BETWEEN THESE DAYS ON WEDNESDAY AS A WEAK
FRONT MOVES INTO THE AREA. ABOVE NORMAL TEMPERATURES ARE
EXPECTED...ESPECIALLY THURSDAY.

FRIDAY THROUGH NEXT SUNDAY...KEPT LOW PRECIPITATION CHANCES...AROUND
20 PERCENT...OVER THE NORTH PANHANDLES ON FRIDAY...AND ACROSS ALL OF
THE PANHANDLES FRIDAY NIGHT AS LONG TERM MODELS WERE IN DECENT
AGREEMENT WITH BRINGING DEEPER MOISTURE TO THE AREA WITH A LOW
PRESSURE SYSTEM. WENT CHANCE OF RAIN ON FRIDAY...TURNING INTO A
RAIN/SNOW MIX FRIDAY NIGHT. CONFIDENCE WITH THIS SYSTEM REMAINS LOW.
COLDER CONDITIONS CAN BE EXPECTED BY SATURDAY.

MBS

FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED THROUGH
8 PM DUE TO VERY STRONG WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE.
SEVERAL FIRES HAVE BEEN REPORTED ACROSS THE AREA. THIS IS A VERY
DANGEROUS FIRE WEATHER SITUATION.

AFTER 6 PM...WINDS WILL SLOWLY DIMINISH AND HUMIDITY LEVELS WILL
SLOWLY INCREASE.

A COLD FRONT WILL BRING A WIND SHIFT TO THE NORTH DURING THE EVENING
HOURS...ARRIVING IN THE OKLAHOMA PANHANDLES BETWEEN 7 AND 8 PM...THEN
REACHING AMARILLO AND I-40 BETWEEN 10 PM AND MIDNIGHT. WINDS ARE
EXPECTED TO BE 20 TO 30 MPH BEHIND THE FRONT...DIMINISHING TO 10 TO
20 MPH BY SUNRISE MONDAY MORNING.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE NORTHWEST TEXAS
AND WEST OKLAHOMA PANHANDLES MONDAY AFTERNOON WHERE WINDS WILL BE
HIGHEST...AND ACROSS THE ENTIRE TEXAS PANHANDLE ON TUESDAY.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                27  61  30  72  30 /   5   0   0   0   0
BEAVER OK                  23  58  29  67  28 /  10   0   0   0   0
BOISE CITY OK              22  61  28  68  25 /  10   0   0   0   0
BORGER TX                  28  60  33  72  34 /   5   0   0   0   0
BOYS RANCH TX              26  62  30  74  27 /   5   0   0   0   0
CANYON TX                  28  61  28  73  28 /   0   0   0   0   0
CLARENDON TX               32  60  32  74  33 /   0   0   0   0   0
DALHART TX                 22  61  25  71  24 /   5   0   0   0   0
GUYMON OK                  22  61  28  68  26 /  10   0   0   0   0
HEREFORD TX                27  61  28  73  29 /   0   0   0   0   0
LIPSCOMB TX                26  56  31  70  29 /  10   0   0   0   0
PAMPA TX                   28  58  33  70  31 /   5   0   0   0   0
SHAMROCK TX                33  58  31  70  29 /   5   0   0   0   0
WELLINGTON TX              34  59  30  72  30 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLOWING DUST ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/20
Hazardous weather outlook, Feb 27, 3:58 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CST SUN FEB 27 2011

OKZ001>003-TXZ001>020-281000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
358 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO
SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH...DRY
FUELS...AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 5 TO 10 PERCENT.
AS A RESULT...A RED FLAG WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES UNTIL 8 PM THIS EVENING.

IN ADDITION...DUE TO THE VERY WINDY CONDITIONS...A HIGH WIND WARNING
IS IN EFFECT FOR THE TEXAS PANHANDLE UNTIL 8 PM THIS EVENING. A WIND
ADVISORY IS ALSO IN EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE UNTIL 8
PM THIS EVENING.

A BLOWING DUST ADVISORY IS ALSO IN EFFECT UNTIL 8PM FOR THE TEXAS
PANHANDLES AS THE STRONG WINDS WILL PRODUCE VISIBILITIES LESS THAN A
MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY ACROSS THE
NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO LOW
RELATIVE HUMIDITIES AND SOUTH WINDS OF 15 TO 20 MPH.

ELEVATED FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE ON TUESDAY
ACROSS THE TEXAS PANHANDLE AND THURSDAY ACROSS THE SOUTHWEST TEXAS
PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND ELEVATED FIRE
WEATHER CONDITIONS ON MONDAY...TUESDAY...AND THURSDAY.

TAB

In the hours before

Local storm report, Feb 27, 2:47 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST SKELLYTOWN              35.57N 101.17W
02/27/2011  M64 MPH          CARSON             TX   BROADCAST MEDIA

            MEASURED AT THE SCHOOLNET SITE IN SKELLYTOWN.

&&

EVENT NUMBER AMA1100155

KJS
Local storm report, Feb 27, 2:48 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     NON-TSTM WND GST 11 NNW CODMAN           35.79N 100.81W
02/27/2011  M61 MPH          ROBERTS            TX   BROADCAST MEDIA

            REPORTED AT THE ROBERT CLARK RANCH SCHOOLNET SITE.

&&

EVENT NUMBER AMA1100156

KJS
Local storm report, Feb 27, 2:51 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST 5 ENE HEREFORD          34.86N 102.33W
02/27/2011  M59 MPH          DEAF SMITH         TX   AWOS

&&

EVENT NUMBER AMA1100157

KJS
Local storm report, Feb 27, 2:54 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 2 N BORGER              35.70N 101.40W
02/27/2011  M58 MPH          HUTCHINSON         TX   ASOS

&&

EVENT NUMBER AMA1100158

KJS
Local storm report, Feb 27, 3:23 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND DMG 8 E AMARILLO            35.20N 101.68W
02/27/2011                   POTTER             TX   NWS EMPLOYEE

            A NWS EMPLOYEE NOTICED THAT A STORAGE BUILDING JUST
            WEST OF LAKESIDE AND I-40 LOST PART OF THE ROOF.

&&

EVENT NUMBER AMA1100159

KJS
Local storm report, Feb 27, 3:29 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND GST 6 ENE AMARILLO          35.22N 101.72W
02/27/2011  M58 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1100160

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Donley

When
February 27, 6:18 PM CST to February 28, 12:30 AM CST
Where
Donley forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285790.